Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 267, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 14, 2008, 4:53 PM CDT for Aurora County, Brule County, South Dakota. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2008, 4:53 PM CDT (21:53 UTC)
- Expired
- Aug 14, 2008, 5:15 PM CDT
- In force
- 22 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Aurora County, SD, Brule County, SD
The radar
The Sioux Falls radar (KFSD), 169 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 4:55 PM CDT | HAIL 0.88 | 9 N Platte, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 142153 SVRFSD SDC003-015-142215- /O.NEW.KFSD.SV.W.0267.080814T2153Z-080814T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 453 PM CDT THU AUG 14 2008 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA SOUTHWESTERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 515 PM CDT * AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED OVER EXTREME SOUTHEASTERN BRULE COUNTY...OR 30 MILES NORTHWEST OF LAKE ANDES...MOVING WEST AT 6 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL BRULE COUNTY THROUGH 510 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4350 9876 4350 9894 4361 9894 4361 9871 TIME...MOT...LOC 2152Z 086DEG 5KT 4354 9881 $$ 08
2 follow-up statements
000 WWUS53 KFSD 142202 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 502 PM CDT THU AUG 14 2008 SDC003-015-142215- /O.CON.KFSD.SV.W.0267.000000T0000Z-080814T2215Z/ AURORA SD-BRULE SD- 502 PM CDT THU AUG 14 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR SOUTHEASTERN BRULE AND SOUTHWESTERN AURORA COUNTIES... AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER EXTREME SOUTHEASTERN BRULE COUNTY...OR 30 MILES NORTHWEST OF LAKE ANDES...MOVING WEST AT 6 MPH. AT 455 PM CDT...NICKEL SIZED HAIL WAS REPORTED 16 MILES SOUTHEAST OF KIMBALL. THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4350 9876 4350 9894 4361 9894 4361 9871 TIME...MOT...LOC 2202Z 086DEG 5KT 4354 9883 $$ 08
000 WWUS53 KFSD 142215 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 515 PM CDT THU AUG 14 2008 SDC003-015-142224- /O.EXP.KFSD.SV.W.0267.000000T0000Z-080814T2215Z/ AURORA SD-BRULE SD- 514 PM CDT THU AUG 14 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BRULE AND SOUTHWESTERN AURORA COUNTIES WILL EXPIRE AT 515 PM CDT... THE STORM IS NO LONGER SEVERE. A STRONG STORM WILL CONTINUE TO WEAKEN OVER SOUTHEAST BRULE COUNTY AND BE CAPABLE OF PRODUCING PEA SIZED HAIL AND HEAVY DOWNPOURS. LAT...LON 4350 9876 4350 9894 4361 9894 4361 9871 TIME...MOT...LOC 2214Z 081DEG 3KT 4352 9883 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:02 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 14, 3:02 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 302 PM CDT THU AUG 14 2008 .DISCUSSION... UPPER LEVEL LOW ACROSS EASTERN MONTANA THURSDAY AFTERNOON IS EXPECTED TO DIVE TO THE SOUTH AND WEST OVERNIGHT. BEST CHANCES FOR LATE AFTERNOON AND EVENING THUNDERSTORMS APPEARS TO BE WEST OF I-29. AS THE EVENING WEARS ON...EXPECT THUNDERSTORMS TO DECREASE IN AREAL COVERAGE...THOUGH A FEW LIGHT SHOWERS COULD CONTINUE WEST OF THE JAMES RIVER VALLEY OVERNIGHT DUE TO WARM AIR ADVECTION ALOFT. INSTABILITY THIS EVENING APPEARS TO BE SOMEWHAT LIMITED...SO ANY SEVERE THREAT WOULD BE VERY ISOLATED IN NATURE. FLOW SHOULD BE RELATIVELY WEAK...BUT PREDOMINANT NORTHEAST WINDS SHOULD DRAW DRIER AIR INTO THE REGION. HAVE SIDED WITH LOWS IN THE MID AND UPPER 50S ACROSS SOUTHWEST MINNESOTA/NORTHWEST IOWA...WHILE AREA FURTHER TO THE WEST REMAIN IN THE LOWER 60S DUE TO CLOUD COVER. FOR FRIDAY...MODELS STILL TRENDING UPPER LEVEL SUPPORT FARTHER SOUTH WITH DRY AIR INTRUDING FROM THE EAST AND NORTHEAST. WITHOUT MUCH INSTABILITY...THE LOSS OF MOISTURE WILL TAKE THE CHANCE FOR RAINFALL FARTHER SOUTH. SO WENT AHEAD AND INCLUDED LOW POPS FOR JUST THE SOUTHWESTERN QUARTER OF THE CWA AND BY FRIDAY NIGHT JUST GOING WITH AN ISOLATED POTENTIAL OVER THE FAR SOUTH. HIGHS ON FRIDAY WILL BE VERY NICE...RANGING FROM THE MID 70S TO LOWER 80S. WITH THE DRY AIR AND WEAK FLOW IN FRIDAY NIGHT MOST LOCATIONS WILL FALL INTO THE 50S. THE WEEKEND LOOKS LIKE IT SHOULD STAY DRY AS COOL AND STABLE AIR REMAINS IN PLACE AND ANY UPPER LEVEL SUPPORT REMAINS TO THE SOUTHWEST OF THE AREA. THE MODELS ARE HINTING AT A FEW WEAK IMPULSES DROPPING THROUGH MAINLY SW MN SATURDAY SO AN ISOLATED SHOWER NOT COMPLETELY OUT OF THE QUESTION...BUT COVERAGE SHOULD BE LOW. TEMPERATURES WILL MODERATE CLOSER TO NORMAL WITH LOWS MAINLY IN THE 50S TO LOW 60S AND HIGHS FROM THE UPPER 70S TO UPPER 80S. IN THE LATTER PERIODS(MON-THU)...MAIN CHALLENGE WILL BE FIGURING OUT JUST WHERE THE UPPER LOW WILL END UP. THE 0Z AND 6Z GFS AS WELL AS THE 0Z ECMWF AND 0Z GFS ENSEMBLE ALL IN PRETTY GOOD AGREEMENT TODAY ON TAKING UPPER LOW INTO KS ON MONDAY...THEN FASTER FLOW DEVELOPS ACROSS THE NORTHWEST U.S. AND SHOULD AID IN LIFTING THIS LOW TO THE NORTH TUESDAY INTO WEDNESDAY. THESE TWO DAYS SHOULD PROVE TO BE OUR BETTER CHANCES FOR RAIN AND THUNDERSTORMS...BUT THE CHANCES COULD CONTINUE THROUGH THE END OF THE WEEK AS POTENTIALLY MUCH MORE UNSTABLE AIR SETS UP THURSDAY AND A RELATIVELY STRONG WAVE MOVES INTO THE NORTHERN PLAINS THURSDAY NIGHT INTO FRIDAY. TOO FAR OUT TO GET EXCITED ABOUT BUT COULD END UP WITH A DECENT PATTERN FOR SEVERE WEATHER LATE IN THE WEEK. && .AVIATION... SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY ALONG AND WEST OF I-29 THIS EVENING. VISIBILITIES WITHIN THE THUNDERSTORMS MAY BRIEFLY FALL BELOW 5SM...OTHERWISE VFR CONDITIONS ARE EXPECTED TO PREVAIL AS HIGH PRESSURE BUILDS INTO THE UPPER MIDWEST. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, Aug 14, 11:05 AM CDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1105 AM CDT THU AUG 14 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1105 AM CDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP EASTWARD INTO THE AREA FROM LATE IN THE MORNING INTO THE EVENING...MAINLY THROUGH THE MISSOURI AND JAMES VALLEYS...WHERE PRECIPITATION SHOULD BE THE MOST SIGNIFICANT. HOWEVER...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
In the hours before
Local storm report, Aug 14, 2:45 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TORNADO 2 NE LAKE PARK 43.47N 95.30W
08/13/2008 DICKINSON IA EMERGENCY MNGR
BRIEF F0 TORNADO CAUSED DAMAGE TO A FEW OUT BUILDINGS.
&&
BTLocal storm report, Aug 14, 4:33 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 6 SSW PLATTE 43.31N 98.89W
08/14/2008 E0.75 INCH CHARLES MIX SD PUBLIC
&&
PSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:55 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 35 min |
| Aug 14, 4:28 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 20 min |
| Aug 14, 5:05 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 14 min |
| Aug 14, 6:15 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix | 30 min |
| Aug 14, 6:44 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.